Alert archive / New Mexico / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 2, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at May 4, 2015, 1:03 PM MDT for Otero County, New Mexico. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2015, 1:03 PM MDT (19:03 UTC)
- Expired
- May 4, 2015, 1:45 PM MDT
- In force
- 42 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 60 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 1:30 PM MDT | HAIL 1.75 | Weed, NM | GENERAL STORE IN WEED REPORTED GOLFBALL SIZE HAIL. LOOKED WORSE TOWARD SACRAMENTO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 7.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 2302 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
530
WUUS54 KEPZ 041903
SVREPZ
NMC035-041945-
/O.NEW.KEPZ.SV.W.0002.150504T1903Z-150504T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
103 PM MDT MON MAY 4 2015
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...
* UNTIL 145 PM MDT
* AT 1259 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12
MILES NORTHEAST OF TIMBERON...MOVING NORTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
SIXTEEN SPRINGS...
WEED...
SACRAMENTO...
MAYHILL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM... PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3307 10550 3305 10536 3282 10535 3267 10561
3281 10574
TIME...MOT...LOC 1903Z 233DEG 15KT 3280 10559
$$
JMG1 follow-up statement
846
WWUS54 KEPZ 041926
SVSEPZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
126 PM MDT MON MAY 4 2015
NMC035-041945-
/O.CON.KEPZ.SV.W.0002.000000T0000Z-150504T1945Z/
OTERO NM-
126 PM MDT MON MAY 4 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL OTERO
COUNTY UNTIL 145 PM MDT...
AT 123 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 15 MILES
SOUTHEAST OF CLOUDCROFT...MOVING NORTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
SIXTEEN SPRINGS...
WEED...
SACRAMENTO...
MAYHILL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM... PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3270 10560 3280 10570 3307 10550 3305 10536
3282 10535
TIME...MOT...LOC 1926Z 233DEG 15KT 3286 10550
$$
GNLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:56 AM MDT, 9 hours 7 minutes earlier.
Area forecast discussion, May 4, 3:56 AM MDT, 9 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 356 AM MDT MON MAY 4 2015 .SYNOPSIS... AN UPPER LOW WILL MOVE TO ARIZONA THIS AFTERNOON AND ACROSS NORTHERN NEW MEXICO ON TUESDAY. THIS WILL ALLOW ISOLATED SHOWERS AND THUNDERSTORMS TO CONTINUE TODAY AND TONIGHT. THE LOW MOVING ACROSS NEW MEXICO TUESDAY WILL ALLOW MOISTURE TO DIMINISH...WITH JUST A SLIGHT CHANCE FOR THUNDERSTORMS OVER THE MOUNTAINS. TEMPERATURES WILL RUN AT TO SLIGHTLY ABOVE NORMAL. WEDNESDAY INTO THE WEEKEND A DRY SOUTHWEST FLOW ALOFT WILL DEVELOP AND KEEP THE AREA DRY. AFTERNOONS WILL BECOME BREEZY...BUT DESPITE THIS...TEMPERATURES WILL REMAIN NEAR NORMAL. && .DISCUSSION... UPPER LOW NOW JUST OFF THE SOUTHERN CALIFORNIA COAST. HAS NOT BEGUN TO ENTRAIN MUCH MOISTURE SO HARD TO SEE. DRY SLOW CONTINUES OVER THE AREA BUT SO DOES A 130 KT JET WITH WEAK DISTURBANCES. THIS SHOULD BE GOOD ENOUGH FOR ANOTHER ROUND OF SHOWERS/THUNDERSTORMS TODAY AND TONIGHT. WINDS LIKELY MAIN HAZARD AGAIN. LATEST HRRR SHOWS DCAPES OF UP TO 850 J/KG. DEW POINT DEPRESSIONS SLIGHTLY LESS THAN SUNDAY BUT STILL AROUND 50 DEGREES THIS AFTERNOON. WIND GUST POTENTIAL LOOKS TO BE 40-50 MPH WITH ANY STORMS/SHOWERS. LACK OF DEEP MOISTURE AND/OR HIGH DEW POINTS SHOULD PRECLUDE HEAVY RAINFALL...MAYBE .25 - .50 INCHES WITH THUNDERSTORMS. UPPER LOW TO WESTERN NEW MEXICO TUESDAY MID DAY AND THEN OVER THE COLORADO ROCKIES BY TUESDAY EVENING. THIS LOW PASSAGE AND WEAK PACIFIC SURFACE FRONT WILL HELP TO SCOUR OUT MOISTURE SOME. MODELS STILL SHOWING JUST ENOUGH RESIDUAL MOISTURE AND INSTABILITY TO KICK OFF A FEW THUNDERSTORMS OVER THE MOUNTAIN ZONES. OTHERWISE POPS OUT FOR THE REST OF THE FORECAST PERIOD...AS DRY SOUTHWEST FLOW ALOFT AHEAD OF A WEST COAST UPPER TROUGH DEVELOPS AND PERSISTS INTO THE WEEKEND. AFTERNOONS WILL BECOME BREEZY TO WINDY THURSDAY THROUGH SATURDAY. DESPITE THIS PATTERN HIGH TEMPS SHOULD REMAIN AT OR SLIGHTLY ABOVE NORMAL. && .AVIATION...VALID 04/12Z-05/12Z... VFR CONDITIONS SHOULD PERSIST AT ALL TAF SITES THRU THE PERIOD. WEAK DISTURBANCES WILL RESULT IN ANOTHER ROUND OF HIGH BASED SHOWER ACTIVITY DEVELOPING AFTER 20Z WITH 26015G25KT SCT-BKN080-100 PREVAILING. -TSRA SCT-BKN080CB POSSIBLE OVER HIGHER TERRAIN AND AT KTCS DURING THE AFTERNOON AND EARLY EVENING. && .FIRE WEATHER... A FEW WEAK DISTURBANCES ALOFT WILL MOVE PAST THE REGION TODAY AND TONIGHT AS AN UPPER LOW TRACKS EAST FROM THE COAST OF SOUTHERN CALIFORNIA. THIS WILL BRING ANOTHER ROUND OF MAINLY HIGH BASED SHOWER ACTIVITY TO THE FIRE ZONES. INITIALLY MOST OF THE SHOWERS WILL EVAPORATE BEFORE REACHING THE SURFACE WHICH WILL PRODUCE LOCALLY GUSTY WINDS. THE BEST CHANCE FOR ACTUAL WETTING PRECIP WILL BE OVER THE HIGHER TERRAIN OF THE NORTH AS WELL AS THE FAR EASTERN FIRE ZONES THIS AFTERNOON AND EVENING. MIN RH VALUES WILL RUN ABOUT 2O PERCENT FOR THE LOWLANDS AND 30 PERCENT FOR THE MOUNTAINS TODAY. AS DEEP WESTERLY FLOW DEVELOPS TUESDAY MIN RH VALUES WILL DROP ABOUT 5 PERCENT WITH AN ADDITIONAL 5 PERCENT DECLINE FOR THE REST OF THE WEEK AHEAD. AS ANOTHER STRONGER UPPER STORM APPROACHES LATE WEEK STRONGER AFTERNOON SURFACE WINDS WILL DEVELOP WHICH COULD LEAD TO SOME FIRE WEATHER CONCERNS FOR THE THURSDAY THRU SATURDAY PERIOD. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 86 60 82 58 85 / 10 10 0 0 0 SIERRA BLANCA 83 54 82 54 84 / 10 20 0 0 0 LAS CRUCES 83 51 81 50 84 / 10 10 0 0 0 ALAMOGORDO 83 54 81 53 84 / 20 30 0 0 0 CLOUDCROFT 62 42 60 39 62 / 50 30 30 0 0 TRUTH OR CONSEQUENCES 81 50 79 50 82 / 20 20 10 0 0 SILVER CITY 73 46 69 46 72 / 20 20 20 0 0 DEMING 83 48 81 48 84 / 10 10 0 0 0 LORDSBURG 81 48 80 48 82 / 20 10 10 0 0 WEST EL PASO METRO 85 60 82 59 85 / 10 10 0 0 0 DELL CITY 85 54 81 52 84 / 20 30 20 0 0 FORT HANCOCK 87 56 83 55 87 / 10 20 0 0 0 LOMA LINDA 79 58 78 57 79 / 10 20 0 0 0 FABENS 86 55 82 54 85 / 10 20 0 0 0 SANTA TERESA 85 55 82 54 85 / 10 10 0 0 0 WHITE SANDS HQ 82 58 81 57 83 / 20 20 0 0 0 JORNADA RANGE 83 50 81 48 83 / 20 10 0 0 0 HATCH 83 50 82 49 84 / 20 10 0 0 0 COLUMBUS 81 54 81 53 83 / 10 10 0 0 0 OROGRANDE 84 57 82 57 83 / 20 20 0 0 0 MAYHILL 71 48 70 46 71 / 50 40 30 0 0 MESCALERO 71 45 70 43 70 / 50 40 30 0 0 TIMBERON 70 47 69 45 70 / 50 30 20 0 0 WINSTON 69 44 72 41 73 / 30 20 30 0 0 HILLSBORO 78 48 78 47 80 / 20 20 20 0 0 SPACEPORT 82 49 81 48 83 / 20 20 0 0 0 LAKE ROBERTS 72 44 70 42 72 / 30 20 30 0 0 HURLEY 74 47 70 45 73 / 10 20 20 0 0 CLIFF 80 42 76 42 80 / 20 10 30 0 0 MULE CREEK 76 39 74 40 78 / 20 10 30 0 0 FAYWOOD 75 47 75 47 78 / 10 20 20 0 0 ANIMAS 80 48 81 49 83 / 20 10 0 0 0 HACHITA 81 47 81 48 83 / 10 10 0 0 0 ANTELOPE WELLS 80 46 80 48 82 / 10 10 0 0 0 CLOVERDALE 76 47 76 48 78 / 10 0 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && HEFNER/LANEY
Hazardous weather outlook, May 4, 4:23 AM MDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 423 AM MDT MON MAY 4 2015 NMZ401>417-TXZ418>424-051030- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 423 AM MDT MON MAY 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX. .DAY ONE...TODAY AND TONIGHT. SCATTERED MOUNTAIN SHOWERS/THUNDERSTORMS THIS AFTERNOON AND EVENING. ISOLATED LOWLAND SHOWERS/THUNDERSTORMS. MAIN HAZARD WILL BE GUSTY WINDS WITH GUSTS OF 40-50 MPH POSSIBLE. RAINFALL IS NOT EXPECTED TO BE SIGNIFICANT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ISOLATED SHOWERS/THUNDERSTORMS POSSIBLE...MAINLY OVER THE MOUNTAINS...LATE MORNING AND AFTERNOON. GUSTY WINDS 40 TO 50 MPH POSSIBLE. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED THE REST OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HEFNER
In the hours before
Special weather statement, May 4, 12:58 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 1258 PM MDT MON MAY 4 2015 TXZ420-421-041945- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS TX-SALT BASIN TX- 1258 PM MDT MON MAY 4 2015 ...STRONG THUNDERSTORMS THREATENING NORTHERN HUDSPETH COUNTY THROUGH 145 PM MDT... AT 1254 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 11 MILES NORTHEAST OF CORNUDAS... MOVING NORTH AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... DELL CITY... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 3199 10545 3200 10518 3180 10522 3180 10542 TIME...MOT...LOC 1858Z 183DEG 12KT 3188 10532 GNL
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 1:00 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 45 min |
| May 4, 1:42 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 33 min |
| May 4, 1:45 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 45 min |
| May 4, 2:55 PM MDT | Areal Flood Advisory | EPZ | Otero | 2 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.